Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 554, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 7, 2004, 12:36 AM CDT for Jackson County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 12:36 AM CDT (05:36 UTC)
- Expired
- Jul 7, 2004, 1:30 AM CDT
- In force
- 54 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Jackson County, OK
The radar
The Altus AFB radar (KFDR), 54 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 12:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3161 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 070536 SVROKC OKC065-070630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1236 AM CDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 130 AM CDT * AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR WARREN. ANOTHER INTENSIFYING STORM WAS LOCATED JUST NORTHEAST OF DUKE. THE STORMS WERE MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE ALTUS AIR FORCE BASE...ALTUS... BLAIR...FRIENDSHIP...MARTHA AND WARREN HAIL UP TO THE SIZE OF QUARTERS IS LIKELY. LAT...LON 3486 9931 3470 9955 3454 9928 3484 9916 $$ CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:15 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 6, 9:15 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 915 PM CDT TUE JUL 6 2004 A WEAK STATIONARY/COLD FRONT EXTENDS ACROSS THE FORECAST AREA... GENERALLY FROM SHAWNEE TO LAWTON TO FOARD COUNTY TEXAS. THIS FRONT WILL PROBABLY MOVE LITTLE... IF AT ALL... OVERNIGHT. CONVERGENCE ALONG THE FRONT WAS SUFFICIENT TO CRANK OUT ONE SHORT-LIVED THUNDERSTORM... AND A FEW LIGHT SHOWERS. MINIMAL CONVECTION CONTINUES ALONG THE FRONT... SO HAVE LEFT 20 PERCENTS AROUND IT... AND NEAR THE REMAINS OF THE OUTFLOW BOUNDARY FROM LAST NIGHTS MCS. OTHERWISE... HAVE GREATLY CUT BACK ON POPS FOR THIS EVENING. THE PLANS FOR THE MCS ROLLING OUT OF NEW MEXICO SEEM FAIRLY GOOD... ALTHOUGH THE AIM APPEARS TO HAVE BEEN OFF JUST A BIT. IT NOW APPEARS THAT THE MAIN EMPHASIS OF THE MCS WILL REMAIN SOUTH OF OUR FORECAST AREA... IF IT EVEN REACHES THAT FAR EAST. NEVERTHELESS... HAVE LEFT POPS IN THE 40S IN OUR TEXAS COUNTIES IN CASE IT DOES MAKE THE TRIP ACROSS WEST TEXAS. NO OTHER SIGNIFICANT CHANGES WERE MADE TO THE FORECASTS. GRIDS HAVE ALREADY BEEN UPDATED... AND TEXT PRODUCTS ARE BEING SHIPPED AS THEY BECOME AVAILABLE. 23 = CMS ------------------------- 250 PM CDT TUE JUL 6 2004 MCS ROLLED THROUGH ON SCHEDULE OVERNIGHT AND THIS MORNING... PUSHING INITIAL BOUNDARY SOUTH INTO NORTH TEXAS. MAIN FRONTAL BOUNDARY IS STILL MOVING SOUTH ACROSS STATE EARLY THIS AFTN. AS CLOUDS CONT TO CLEAR THIS AFTN AND TEMPS WARM... INSTABILITY WILL INCREASE TO THE POINT WHERE ADDITIONAL TSTM ACTIVITY MAY DEVELOP ACROSS CENTRAL AND SOUTHERN SECTIONS OF AREA ALONG AND AHEAD OF THE SFC FRONT. WILL KEEP HIGHER POPS ACROSS SOUTHERN HALF FOR POSSIBLE AFTN AND EARLY EVENING ACTIVITY ALONG WITH EXPECTED OVERNIGHT COMPLEX OF STORMS. OVERNIGHT ACTIVITY IS EXPECTED TO DEVELOP LATE THIS AFTN ACROSS HIGH PLAINS OF NM THEN MOVE E/SE ACROSS WEST TX AND MAY CLIP OUR FAR SW ZONES. MODELS STALL SFC BOUNDARY OUT TONIGHT AND THEN EITHER DISSIPATE IT (ETA) OR RETREAT IT NORTH (GFS) AS A WARM FRONT ON WED. WILL KEEP SOME LOW POPS GOING THROUGH WED NIGHT FOR POSSIBILITY OF WARM FRONT MOVING NORTH ACROSS AREA AND THEN WED NIGHT JUST IN CASE SOMETHING MOVES OVER THE BUILDING MID LEVEL RIDGE. BY END OF WEEK MID LEVEL RIDGE BUILDS NORTH TAKING MAIN STORM TRACK WELL NORTH OF AREA AND BRINGING WARMER LOW LEVEL TEMPS BACK INTO AREA. MORE JULY-TYPE TEMPS EXPECTED BY LATE WEEK THROUGH EARLY NEXT WEEK. ONE POSSIBLE FLY IN THE OINTMENT MAY BE WEAK EASTERLY WAVE WHICH MOVES INTO SOUTHERN/EASTERN TX POSSIBLY INTO SE OK OVER WEEKEND. THIS MAY BRING RAIN CHANCES BACK FOR PARTS OF ERN AND SE OK... BUT FOR NOW WILL LEAVE DRY AND CONT TO WATCH. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 89 71 94 / 30 20 20 10 HOBART OK 67 92 72 97 / 40 30 20 10 WICHITA FALLS TX 69 92 73 98 / 60 30 20 10 GAGE OK 63 90 68 96 / 20 20 20 10 PONCA CITY OK 64 87 71 93 / 10 20 20 10 DURANT OK 72 89 73 92 / 40 30 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 30
Hazardous weather outlook, Jul 6, 12:05 PM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT TUE JUL 6 2004
OKZ004>048-050>052-TXZ083>090-071200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF CENTRAL AND SOUTHERN OKLAHOMA AND ALL OF
WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ERICK TO GEARY TO
CHANDLER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH OVERNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR ADDITIONAL SEVERE WEATHER
OPERATIONS THIS EVENING AND OVERNIGHT TONIGHT.
DISCUSSION...
AN OUTFLOW BOUNDARY GENERATED FROM THUNDERSTORMS OVERNIGHT AND THIS
MORNING HAS BECOME NEARLY STATIONARY ACROSS NORTH TEXAS... FROM NEAR
FORT WORTH... NORTHWESTWARD TO NEAR KNOX COUNTY TEXAS... TO BETWEEN
LUBBOCK AND AMARILLO. IN ADDITION... A COLD FRONT LOCATED ACROSS
THE NORTHERN TEXAS PANHANDLE INTO NORTHWEST OKLAHOMA AT MIDDAY...
WILL MOVE SLOWLY SOUTHEAST TO NEAR INTERSTATE 44 BY EARLY THIS
EVENING. CLOUD COVER FROM MORNING THUNDERSTORMS HAS RAPIDLY
THINNED ACROSS WESTERN AND NORTHERN OKLAHOMA... AND WESTERN NORTH
TEXAS... AND THIS WILL ALLOW THE AIRMASS TO RAPIDLY DESTABILIZE
DURING THE AFTERNOON. RAPID REDEVELOPMENT OF THUNDERSTORMS IS
EXPECTED THIS AFTERNOON AND EVENING FROM SOUTHEAST COLORADO AND
NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE WHERE SURFACE
CONVERGENCE AND INSTABILITY WILL BE MAXIMIZED... AND ISOLATED STORMS
MAY ALSO REDEVELOP OVER PARTS OF SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS NEAR THE FRONT AND OUTFLOW BOUNDARY.
STORMS DEVELOPING FARTHER WEST ARE EXPECTED TO ORGANIZE INTO ANOTHER
COMPLEX AND MOVE SOUTHEASTWARD OVERNIGHT... AFFECTING SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS... WITH THE MOST WIDESPREAD
COVERAGE ACROSS THE SOUTHWEST THIRD OF OKLAHOMA AND WESTERN NORTH
TEXAS. THE TORNADO THREAT IS EXCEPTIONALLY LOW AGAIN TODAY... WITH
THE PRIMARY SEVERE WEATHER THREAT BEING LARGE HAIL THIS AFTERNOON
AND EVENING... AND DAMAGING WINDS WITH THE COMPLEX OF STORMS
OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AS THE
FRONT STALLS AND BEGINS TO RETREAT NORTHWARD.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
MILLERIn the hours before
Special weather statement, Jul 6, 11:13 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1113 PM CDT TUE JUL 6 2004 OKZ033-TXZ083-070430- HARDEMAN TX-HARMON OK- 1113 PM CDT TUE JUL 6 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND HARMON COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF HOLLIS AT 1113 PM CDT...MOVING SOUTHEAST AT 10 MPH. THE STORM WILL LIKELY PRODUCE SMALL HAIL. CJS
Special weather statement, Jul 6, 11:24 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1124 PM CDT TUE JUL 6 2004 OKZ022-070445- WASHITA OK- 1124 PM CDT TUE JUL 6 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 8 MILES WEST OF BURNS FLAT AT 1124 PM CDT...MOVING EAST AT 10 MPH. SMALL HAIL IS LIKELY WITH THIS STORM. CJS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:04 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 41 min |
| Jul 7, 12:10 AM CDT | Severe Thunderstorm Warning | OUN | Greer | 50 min |
| Jul 7, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 60 min |
| Jul 7, 12:59 AM CDT | Severe Thunderstorm Warning | OUN | Greer | 61 min |
| Jul 7, 1:03 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 57 min |
| Jul 7, 1:28 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 62 min |
| Jul 7, 1:45 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 45 min |
| Jul 7, 1:57 AM CDT | Severe Thunderstorm Warning | OUN | Greer | 63 min |
| Jul 7, 1:59 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 61 min |
| Jul 7, 2:04 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 56 min |
| Jul 7, 2:22 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 53 min |
| Jul 7, 2:26 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 64 min |
| Jul 7, 2:33 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 42 min |
| Jul 7, 2:36 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 54 min |
| Jul 7, 2:58 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 62 min |
| Jul 7, 3:09 AM CDT | Severe Thunderstorm Warning | OUN | Canadian | 51 min |
| Jul 7, 3:16 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 59 min |
| Jul 7, 3:25 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 65 min |
| Jul 7, 3:28 AM CDT | Severe Thunderstorm Warning | OUN | McClain | 62 min |
| Jul 7, 3:44 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 61 min |
| Jul 7, 3:45 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 45 min |
| Jul 7, 3:57 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 63 min |
| Jul 7, 4:14 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 46 min |
| Jul 7, 4:28 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 62 min |
| Jul 7, 4:50 AM CDT | Severe Thunderstorm Warning | OUN | Seminole | 40 min |
| Jul 7, 5:29 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 46 min |
| Jul 7, 5:55 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 50 min |
| Jul 7, 6:05 AM CDT | Severe Thunderstorm Warning | OUN | Johnston | 40 min |
| Jul 7, 6:44 AM CDT | Severe Thunderstorm Warning | OUN | Johnston | 46 min |
| Jul 7, 7:21 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 54 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.